Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 72, NWS Tampa Bay, FL

November 29, 2009Sumter County, Florida

NWS Tampa Bay, FL issued this red flag warning at Nov 29, 2009, 3:59 PM EST for Sumter County, Florida. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2009, 3:59 PM EST (20:59 UTC)
Expired
Nov 29, 2009, 6:00 PM EST
In force
2 hr
Issued by
NWS Tampa Bay, FL

County Sumter County, FL

The radar

The Tampa radar (KTBW), 116 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2606 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTBW 292059
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
359 PM EST SUN NOV 29 2009

...RED FLAG WARNING IN EFFECT FOR THE REST OF THIS AFTERNOON FOR 
CITRUS...HERNANDO AND SUMTER COUNTIES...

.A DRY AIR MASS COMBINED WITH TEMPERATURES WARMING INTO THE MID 70S
HAS CAUSED RELATIVE HUMIDITY VALUES TO FALL BELOW 35 PERCENT THIS
AFTERNOON.

FLZ042-043-048-292300-
/O.NEW.KTBW.FW.W.0072.091129T2059Z-091129T2300Z/
CITRUS-SUMTER-HERNANDO-
359 PM EST SUN NOV 29 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST
THIS EVENING. 

RELATIVE HUMIDITY VALUES WILL REMAIN BELOW 35 PERCENT FOR THE REST
OF THIS AFTERNOON CAUSING 4 TO 5 HOURS OF CRITICAL HUMIDITY VALUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

PRC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Nov 29, 2:03 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Nov 29, 2:03 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
203 PM EST SUN NOV 29 2009

.SHORT TERM (TONIGHT - TUESDAY)...THE SHORT TERM PERIOD WILL
REMAIN ON THE QUIET SIDE. HIGH PRESSURE OVER THE PENINSULA
TONIGHT WILL BEGIN TO MOVE OUT INTO THE ATLANTIC ON MONDAY. A
FAST MOVING UPPER-LEVEL TROUGH WILL MOVE ACROSS THE EAST COAST
MONDAY NIGHT...SUPPORTING A WEAK BACK DOOR COOL FRONT THAT LOSES
STEAM OVER NORTH FLORIDA TUESDAY.

FOR THE MOST PART...ITS GOING TO STAY DRY WITH JUST INCREASING
CLOUDINESS...ESPECIALLY OVER NORTH FLORIDA AS THE BACK DOOR COOL
FRONT DRIFTS SOUTH AND WEAKENS MONDAY NIGHT AND TUESDAY. MOS
GUIDANCE SUGGESTS AT LEAST SOME CHANCE OF SHOWERS ALONG THE
BOUNDARY TUESDAY AFTERNOON...SO WILL SHOW 20 PERCENT RAIN CHANCES
MAINLY NORTH OF BROOKSVILLE.

OTHERWISE...THE WARMING TREND CONTINUES FOR MONDAY WITH HIGHS IN
THE MID 70S NORTH TO NEAR 80 SOUTH. ADDITIONAL CLOUD COVER ALONG
WITH THE EFFECTS FROM THE BACK DOOR COOL FRONT WILL KEEP AFTERNOON
HIGHS IN THE LOWER 70S FOR LEVY COUNTY ON TUESDAY.

.LONG TERM (TUESDAY NIGHT - SUNDAY)...A  COMPLEX WEATHER SITUATION
SHAPING UP FOR THE FIRST PART OF THE LONG TERM PERIOD AS A
DEVELOPING LOW PRESSURE AREA OVER THE WESTERN GULF AFFECTS THE
REGION. MODELS TODAY CONTINUE IN FAIR AGREEMENT BUT CONTINUE TO
DIFFER WITH TIMING AND OVERALL TRACK OF THE GULF LOW DURING THE
WEDNESDAY/THURSDAY TIME FRAME. THE GFS CONTINUES TO BE THE FASTEST
IN EJECTING THE CLOSED UPPER LOW OVER TEXAS AND ATTENDANT
DEEPENING SURFACE LOW OVER THE WESTERN GULF NORTHEASTWARD ACROSS
THE NORTHERN GULF REGION AND INTO THE SOUTHEASTERN STATES DURING
WEDNESDAY AND WEDNESDAY NIGHT...THEN UP ALONG THE MID ATLANTIC ON
THURSDAY...WHILE THE ECMWF AND NAM ARE MUCH SLOWER. EVEN THOUGH
THE GFS HAS A BIAS OF EJECTING CLOSED LOWS OUT TOO FAST...PREFER
TO ERR ON THE SIDE OF CAUTION FOR NOW AND CONTINUE TO USE A BLEND
OF THE GFS/ECMWF WITH RESPECT TO MOVEMENT RATHER THAN THROWING OUT
THE FASTER GFS ALTOGETHER...SO WILL KEEP CURRENT TIMING OF
WEATHER/POPS IN THE GRIDS AS IS FOR NOW UNTIL SOME BETTER MODEL
CONTINUITY DEVELOPS...THEN MAKE CHANGES IF NECESSARY.

A STALLED FRONTAL BOUNDARY ACROSS THE NORTH CENTRAL PENINSULA
TUESDAY NIGHT WILL BEGIN TO LIFT BACK TO THE NORTH AS A WARM FRONT
ON WEDNESDAY AS THE AFOREMENTIONED GULF LOW DEEPENS AND BEGINS TO
LIFT NORTHEAST TOWARD THE NORTHERN GULF COAST. INCREASING MOISTURE
WITHIN A DEEP LAYERED SOUTHERLY WIND FLOW AHEAD OF THE LOW MAY
LEAD TO SOME ISOLATED SHOWERS IN THE VICINITY OF THE FRONTAL
BOUNDARY OVER THE NATURE COAST TUESDAY NIGHT WITH OTHER ISOLATED
SHOWERS POSSIBLE IN THE WARM SECTOR SOUTH INTO CENTRAL ZONES WHERE
20 PERCENT POPS WILL BE DEPICTED. DURING WEDNESDAY AND WEDNESDAY
NIGHT A TRAILING COLD FRONT THE GULF LOW WILL APPROACH FROM THE
WEST. THIS FRONT COMBINED WITH STRONG DYNAMICS ALOFT AND
INCREASING LARGE SCALE LIFT WILL LEAD TO INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS (POPS 50-60 PERCENT RANGE) ACROSS THE
FORECAST AREA.

MODEL GUIDANCE CONTINUES TO SUGGEST THE POSSIBILITY OF SOME
STRONG TO SEVERE STORMS LATE WEDNESDAY INTO EARLY THURSDAY.
STRONG DYNAMIC FORCING COMBINED WITH A LOW LEVEL 850MB JET IN THE
50-60 KNOT RANGE AND INCREASING HELICITY VALUES ALL SUGGEST THE
POTENTIAL FOR SOME ORGANIZED SEVERE STORMS WITH THE THREAT OF
TORNADOES AND MARINE WATERSPOUTS. IN ADDITION TO THE SEVERE
THREAT A STRONG SOUTHERLY WIND FLOW AHEAD OF THE FRONT WILL HELP
TO BUILD SEAS OVER THE ADJACENT GULF WATERS WHICH IN TURN WILL
PRODUCE HAZARDOUS BOATING CONDITIONS...LARGE BREAKING WAVES...AND
RIP CURRENTS ALONG AREA BEACHES AND AN INCREASING RISK FOR SOME
COASTAL FLOODING AS WELL AT TIMES OF HIGH TIDE WEDNESDAY THROUGH
EARLY THURSDAY.

ON THURSDAY THE SHOWERS AND STORMS WILL END FROM NORTH TO SOUTH
IN THE MORNING AS THE FRONT EXITS TO THE SOUTH WITH COOLER AND
DRIER AIR ADVECTING INTO THE REGION AS SURFACE HIGH PRESSURE
BUILDS IN FROM THE NORTHWEST. THE HIGH WILL SET UP OVER THE DEEP
SOUTH ON DURING FRIDAY AND SATURDAY WITH DRY PLEASANT WEATHER
EXPECTED. TEMPERATURES WILL START OFF ABOVE NORMAL THEN FALL SOME
5-10 DEGREES BELOW NORMAL THURSDAY THROUGH SATURDAY BEFORE
RETURNING TO NEAR NORMAL ON SUNDAY AS THE HIGH SHIFTS EAST INTO
THE ATLANTIC WITH A RETURN EASTERLY FLOW DEVELOPING. MEX
TEMPERATURE GUIDANCE HAS TRENDED COOLER SO HAVE ADJUSTED MIN/MAX
TEMPERATURES DOWN SLIGHTLY.

&&

.AVIATION...MAY SEE A BRIEF PERIOD OF MVFR VISIBILITIES FROM SOME
PATCHY FOG AFTER 30/09Z EARLY MONDAY MORNING...OTHERWISE VFR
CONDITIONS ARE EXPECTED AT ALL TERMINALS DURING THE NEXT 24 HOURS.

&&

.MARINE...NO PROBLEMS THROUGH TUESDAY...THEN A DEVELOPING SYSTEM
IN THE GULF OF MEXICO PROMISES TO BRING WINDY AND ROUGH
CONDITIONS WEDNESDAY AND THURSDAY. THIS SYSTEM HAS THE POTENTIAL
TO BRING WINDS TO NEAR GALE FORCE ALONG WITH SEAS OF 10 FEET OR
MORE. MARINERS VENTURING OUT THIS WEEK SHOULD CHECK THE LATEST
FORECASTS BEFORE DEPARTING. SLOW IMPROVEMENT IS EXPECTED ON
FRIDAY.

&&

.FIRE WEATHER...ISOLATED POCKETS OF LOW RELATIVE HUMIDITIES ARE
OCCURRING...BUT NO WIDESPREAD RED FLAG CONDITIONS IN OUR AREA YET.
STILL COUNTING ON UNDER 4 HOURS SO NO WARNINGS PLANNED.

NO ADDITIONAL FIRE WEATHER PROBLEMS ANTICIPATED THROUGH THE
WEEK...BUT A PERIOD OF STRONG STORMS WITH PLENTY OF CLOUD TO
GROUND LIGHTNING ALONG WITH STRONG GUSTY WINDS COULD OCCUR
BETWEEN WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  56  77  61  75 /   0   5  10  10
FMY  56  81  60  80 /   0   5  10  10
GIF  53  78  56  76 /   0   5  10  10
SRQ  51  77  60  78 /   0   5  10  10
BKV  40  76  52  75 /   0   5  10  10
SPG  59  75  63  75 /   0   5  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
LONG TERM/AVIATION...MCMICHAEL
Hazardous weather outlook, Nov 29, 5:21 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
521 AM EST SUN NOV 29 2009

FLZ039-042-043-048>052-055>057-060>062-065-292230-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
521 AM EST SUN NOV 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
CONDITIONS THIS AFTERNOON ACROSS INTERIOR PORTIONS OF WEST CENTRAL
AND SOUTHWEST FLORIDA WILL BE MARGINALLY CRITICAL FOR WILDFIRES.
RELATIVE HUMIDITY COULD FALL BELOW 35 PERCENT FOR ONE TO THREE
HOURS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
A STORM SYSTEM DEVELOPING ACROSS THE NORTHWESTERN GULF BY TUESDAY
WILL MOVE EAST AND ACROSS THE FLORIDA PANHANDLE BY LATE WEDNESDAY
AND WEDNESDAY NIGHT. IT IS EXPECTED TO PRODUCE THUNDERSTORMS
ACROSS THE AREA AT THIS TIME. WHILE IT REMAINS TOO EARLY FOR
SPECIFIC DETAILS...CONDITIONS APPEAR FAVORABLE FOR THE POSSIBLE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS IN THE REGION
WEDNESDAY NIGHT. RESIDENTS SHOULD CONTINUE TO MONITOR UPCOMING
FORECASTS AND STATEMENTS REGARDING THIS POTENTIALLY HAZARDOUS
WEATHER SITUATION.

...COASTAL FLOOD IMPACT...
THE DEVELOPING LOW PRESSURE SYSTEM IN THE NORTHWESTERN GULF WILL
PRODUCE SEVERAL DAYS OF SOUTHERLY WINDS. THIS WILL HAVE THE
POTENTIAL TO CREATE MINOR COASTAL FLOOD IMPACTS ALONG SOUTH
FACING SHORELINES...PARTICULARLY IN LEVY COUNTY BY WEDNESDAY
AFTERNOON.

...WIND AND SEA IMPACT...
WINDS AND SEAS ACROSS THE GULF OF MEXICO WILL INCREASE IN RESPONSE
TO THE DEVELOPING STORM SYSTEM. HAZARDOUS BOATING CONDITIONS WILL
BE LIKELY ACROSS THE GULF WATERS BY TUESDAY NIGHT AND LASTING
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JOHNSON

In the hours before

Special weather statement, Nov 29, 1:38 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
138 PM EST SUN NOV 29 2009

FLZ039-042-043-048>052-055>057-060>062-065-301000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND...CRYSTAL RIVER...
INVERNESS...BUSHNELL...THE VILLAGES...BROOKSVILLE...SPRING HILL...
NEW PORT RICHEY...ZEPHYRHILLS...CLEARWATER...ST. PETERSBURG...
BRANDON...TAMPA...LAKELAND...WINTER HAVEN...BRADENTON...
WAUCHULA...SEBRING...AVON PARK...SARASOTA...VENICE...ARCADIA...
PORT CHARLOTTE...PUNTA GORDA...CAPE CORAL...FORT MYERS
138 PM EST SUN NOV 29 2009

...POTENTIAL FOR SEVERE STORMS AND COASTAL HAZARDS WEDNESDAY THROUGH
THURSDAY...

AN AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE WESTERN
GULF OF MEXICO ON TUESDAY. THIS LOW IS THEN EXPECTED TO INTENSIFY
AS IT MOVES NORTHEAST TOWARD THE NORTHERN GULF COAST TUESDAY NIGHT
AND INTO THE SOUTHEASTERN STATES ON WEDNESDAY...THEN UP ALONG THE
MID ATLANTIC COAST WEDNESDAY NIGHT AND THURSDAY. AHEAD OF THE LOW
AN INCREASING MOIST SOUTHERLY WIND FLOW WILL DEVELOP OVER WEST
CENTRAL AND SOUTHWEST FLORIDA DURING TUESDAY NIGHT AND WEDNESDAY.
THIS INCREASING SOUTHERLY FLOW WILL HELP TO BUILD SEAS OVER THE
ADJACENT GULF WATERS. THESE BUILDING SEAS WILL GENERATE LARGE
BREAKING WAVES...DANGEROUS RIP CURRENTS AND HIGH SURF ALONG AREA
BEACHES WEDNESDAY THROUGH THURSDAY WITH ABOVE NORMAL TIDES CAUSING
SOME COASTAL FLOODING AT TIMES OF HIGH TIDE.

THE STRONG SOUTHERLY WIND FLOW AND INCREASING SEAS WILL MAKE FOR
HAZARDOUS BOATING CONDITIONS OVER THE ADJACENT GULF WATERS...AND
MARINERS...FISHERMEN...AND BOATING ENTHUSIASTS MAY WANT TO POSTPONE
TRIPS INTO THE GULF UNTIL CONDITIONS IMPROVE LATE IN THE WEEK.

AS THE LOW PRESSURE AREA LIFTS NORTHEAST INTO THE SOUTHEASTERN STATES
ON WEDNESDAY A TRAILING COLD FRONT WILL APPROACH FROM THE WEST DURING
THE DAY. AN INCREASINGLY MOIST AND UNSTABLE AIR MASS AHEAD OF THIS
FRONT WILL SET THE STAGE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP
ALONG AND AHEAD OF THE FRONT AS IT MOVES TOWARD WEST CENTRAL AND
SOUTHWEST FLORIDA. CURRENT TIMING OF THIS FRONT WOULD BRING SHOWERS
AND THUNDERSTORMS INTO THE NATURE COAST BY EARLY AFTERNOON ON
WEDNESDAY...WITH THIS ACTIVITY SPREADING SOUTH TOWARD THE TAMPA
BAY AREA BY MID TO LATE AFTERNOON...AND THEN ACROSS SOUTHWEST FLORIDA
WEDNESDAY NIGHT.

AT THE CURRENT TIME SUFFICIENT LOW LEVEL MOISTURE COMBINED WITH
STRONG PREFRONTAL CONVERGENCE AND INCREASING WIND SHEAR WITHIN THE
ATMOSPHERE MAY SUPPORT SOME STRONG TO SEVERE STORMS AS THE FRONT
MOVES SOUTH THROUGH THE REGION...ESPECIALLY FROM THE BAY AREA NORTH
THROUGH THE NATURE COAST...WITH THE MAIN HAZARDS BEING DAMAGING
WINDS AND POSSIBLE TORNADOES AND MARINE WATERSPOUTS. IN ADDITION
LOCALLY HEAVY RAINFALL AND DEADLY LIGHTNING STRIKES WILL ACCOMPANY
THE STORMS.

ALL RESIDENTS AND VISITORS OF WEST CENTRAL AND SOUTHWEST FLORIDA
SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS DURING
WEDNESDAY AND WEDNESDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
UPDATES ON THIS DEVELOPING WEATHER SITUATION.

MCMICHAEL/JILLSON

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.